Ocular toxicity associated with anti-CD20 monoclonal antibodies: A pharmacovigilance analysis using the FAERS database

Read full text
Authors: Yun Kuang, YAN GUO, Yaxin Liu, Tong Li, Jinlian Xie, Longjian Huang, Junlong Ma, Yuxia Xiang, Guoping Yang, Chengxian Guo
Cited by: 2
References: 23

Abstract

OBJECTIVES: Anti-CD20 monoclonal antibodies are widely used to treat B-cell malignancies and autoimmune diseases, but their ocular toxicity remains insufficiently characterized. To comprehensively evaluate ocular adverse events (OAEs) associated with anti-CD20 antibodies and identify potential safety signals. METHODS: A pharmacovigilance study was conducted using the U.S. Food and Drug Administration Adverse Event Reporting System (FAERS) data from Q4 2014 to Q3 2024. Disproportionality analyses with Bayesian shrinkage estimators and subgroup analyses by clinical indication were performed. RESULTS: A total of 29363 OAE reports were identified, mainly linked to rituximab (67.44 %), followed by ofatumumab (8.88 %), ocrelizumab (21.68 %), obinutuzumab (1.87 %), and ublituximab (0.14 %). Females represented 74.25 % of cases, median age 61 years. Over half of OAEs occurred within 15 days of treatment start. All five agents showed positive signals for ocular infections, suggesting a class effect. Ofatumumab was associated with increased blepharospasm risk in multiple sclerosis patients (ROR=1.62), possibly due to effects on ocular motor control in central nervous system (CNS) disease. Rituximab was linked to an increased risk of dyschromatopsia in multiple sclerosis patients (ROR=18.90), suggesting possible optic nerve or retinal pathway dysfunction related to immune-mediated demyelination. CONCLUSIONS: Anti-CD20 antibodies require careful ocular monitoring, particularly in multiple sclerosis patients. The elevated blepharospasm risks with ofatumumab and dyschromatopsia with rituximab highlights potential CNS-and optic pathway-related effects that warrant further study to improve MS treatment safety.

Fields of Study & Subjects

Pharmacovigilance and Adverse Drug Reactions Drug-Induced Ocular Toxicity Drug-Induced Adverse Reactions

Publication details

Journal / source
Multiple Sclerosis and Related Disorders
Publisher
Elsevier BV
Volume
109
Pages
107158–107158
Publication date
23 March 2026
Language
EN